Illinois, 2010

Flash Flooding in Illinois, September 2 to 3, 2010

September 2 to 3, 2010 · NWS LSX · 2 events in 2 counties and zones

A line of strong to severe storms moved through the region dumping up to three inches of rain in some locations causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong to severe storms moved through the region dumping up to three inches of rain in some locations causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 2, 5:36 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 2, 5:36 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT THU SEP 2 2010

.DISCUSSION...
/355 PM CDT THU SEP 2 2010/

FOCUS FOR THE SHORT TERM WILL BE TSRA ACTIVITY THIS AFTERNOON AND
THRU THE EVE HORUS.

TSRA HAVE DEVELOPED ALONG A PREFRONTAL TROF AND ARE EXPECTED TO FILL
IN AS THE LINE MOVE SEWD. EXPECT TSRA TO BE OUT OF THE CWA BY FRI
MORNING WITH CLEARING BEHIND THE LINE WITH COOLER AIR FILTERING INTO
THE AREA.

MDLS AGREE WELL WITH LARGE SFC RIDGE BUILDING INTO THE REGION WITH
DRY AND COOL AIR IN PLACE. MDLS PROG 8 TO 10C 850MB TEMPS ACROSS THE
AREA ON SAT...WHICH SHUD RESULT IN LWR TO MID 70S FOR HIGHS. WENT A
LITTLE HIGHER SINCE IT IS STILL EARLY SEPT...BUT THIS IS TRENDED TWD
THE COOLER MOS TEMPS. OVERALL...FEW CHANGES WERE MADE IN THE SHORT
TERM FROM THE PREV FCST.

TILLY

EXTENDED (MON - THURS)...

SFC HIGH PRESSURE WILL BEGIN TO EXIT STAGE RIGHT INTO THE SERN CONUS
GIVING US ONE MORE DAY OF COOLER AND DRIER WEATHER FOR SUNDAY UNDER
CLEAR SKIES. ANTICIPATE WITH LOW DEWPOINTS AND COOLER AIR ALOFT THAT
TEMPS WILL BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.
THEREAFTER SLY FLOW WILL RETURN USHERING WARMER AIR ACROSS THE RGN.
H85 MID-LVL FLOW IN RESPONSE TO A SERIES OF IMPULSES THRU THE H5
LONGWAVE PATTERN  OVER THE INTER-MTN WEST WILL VEER SWLY AND ADVECT
+20-24C TEMPS.  HAVE UPPED HIGH TEMPS A DEGREE OR TWO FOR MONDAY.
DRIER AIR WILL REMAIN IN PLACE ACRS THE RGN IN ASSOC WITH A RIDGE OF
SFC HIGH PRESSURE AS IT CONTINUALLY DRIFTS INTO THE SERN CONUS.

INTO TUE MDL SOLNS SUCCINCT IN HANDLING OF UPR LVL FEATURES AND DEEP
SFC LOW OVER THE N-CNTRL CONUS. A SFC FRONTAL BNDRY IS EXPECTED TO
STALL IN THE VICINITY OF THE MO-IA BORDER BUT REMAIN FAIRLY MOISTURE
STARVED AS THE AFOREMENTIONED RIDGE OF SFC HIGH PRESSURE OVER THE
SERN CONUS REMAINS WELL IN PLACE. WITH SFC AND MID-LVL SLY FLOW
ADVECTING AN UNSTABLE TROPICAL AIRMASS NWD THRU THE RGN HAVE SLIGHT
POPS FOR TUE ALONG THE STALLED SFC FRTL BNDRY BECOMING CATEGORICAL
WED INTO THURS AS A DEEP H5 TROF BEGINS TO LIFT NEWD OUT OF THE
INTER-MTN WEST. SOME UNCERTAINTY LIES WITH ANTECEDANT CLOUD COVER
EXPECTED WITH ISENTROPIC UPGLIDE PROCESSES AND POTENTIAL ASCENT
ASSOC WITH UPR LVL IMPULSES EJECTING ALONG AND AHEAD OF THE LIFTING
H5 TROF BY END OF THE FCST PD.  HOW THIS WILL IMPACT SFC TEMPS
REMAIN TO BE SEEN...FOR NOW ANTICIPATE NEAR NORMAL TEMPS.  AS THE
UPR LVL DISTURBANCE EJECTS NEWD INTO THE GREAT LKS RGN SFC HIGH PRES
WILL BUILD THRU THE CNTRL PLAINS AND KICK THE INCLEMENT WEATHER EWD
HOPEFULLY LEAVING US DRY BY THE END OF THE WORK WEEK.

SIPPRELL

&&

.AVIATION...
/636 PM CDT THU SEP 2 2010/

MAIN IMPACTS WILL BE CAUSED BY TSRA UNTIL 06Z. LINE OF TSRA
ROUGHLY ALONG A SPI-VIH LINE WILL CONTINUE TO MOVE SLOWLY EWD.
THE MOST INTENSE CORES WILL PRODUCE IFR CIGS/VSBY IN VERY HEAVY
RAIN FOR UP TO 1 HOUR ALONG WITH THE POTENTIAL FOR HAIL AND VRB
WIND GUSTS OVER 35 KTS. THIS POTENTIAL WILL EXIST AT KSTL/KSUS
THROUGH 03Z. ANOTHER LINE OF SHRA/SCT TSRA IS MOVING EWD OVER NERN
MO...AND MAY BRING BRIEF IFR CONDITIONS TO KUIN ALSO THROUGH 02Z.
THEREAFTER...SCT SHRA WITH CIGS AT OR ABOVE 2500FT WILL OCCUR
UNTIL THE FRONT MOVES EWD ACROSS THE REGION DURING THE LATE
EVENING HOURS. DRY AND VFR WEATHER IS THEN EXPECTED FOR THE REST
OF THE TAF PERIOD.

SPECIFICS FOR KSTL...LINE OF TSRA WILL AFFECT KSTL THROUGH 03Z.
CURRENT RADAR IS SHOWING ACTIVE TSRA ABOUT 30 MILES TO THE WEST
OF KSTL THAT IS DRIFTING ESEWD. THERE REMAINS THE POTENTIAL FOR
MVFR POSSIBLY IFR VSBY/CIGS WITH IN TSRA...ALONG WITH VRB WIND
GUSTS OVER 35KTS. THEREAFTER...THERE WILL REMAIN THE POTENTIAL FOR
SCT SHRA AND SOME CIGS AROUND 3000FT UNTIL 05Z...THEN DRY AND VFR
CONDITIONS ARE EXPECTED TO PREVAIL THE REST OF THE PERIOD.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 2, 2:52 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU SEP 2 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
352 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. SOME OF
THE STORMS COULD BE SEVERE THIS EVENING. THE MOST LIKELY SEVERE
WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF
60 MPH. BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Special weather statement, Sep 2, 6:57 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT THU SEP 2 2010

ILZ059-060-030130-
MACOUPIN IL-MONTGOMERY IL-
757 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR MACOUPIN AND MONTGOMERY COUNTIES
UNTIL 830 PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE OAK TO 5 MILES
WEST OF GILLESPIE...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LITCHFIELD...
  RAYMOND...
  WITT...
  HARVEL...
  HONEY BEND...
  BUTLER...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Local storm report, Sep 2, 6:59 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 NW GERALD             38.45N  91.38W
09/02/2010  E0.25 INCH       GASCONADE          MO   CO-OP OBSERVER

&&

BYRD
Local storm report, Sep 2, 8:04 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
904 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            NEW HAVEN               38.61N  91.22W
09/02/2010                   FRANKLIN           MO   LAW ENFORCEMENT

            STANDING WATER ON HIGHWAY 100 BETWEEN BERGER AND DUNDEE

&&

BYRD
Local storm report, Sep 2, 8:12 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            ST. CLAIR               38.35N  90.98W
09/02/2010                   FRANKLIN           MO   AMATEUR RADIO

            STANDING WATER ON HIGHWAY 47

&&

BYRD
Local storm report, Sep 2, 8:18 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HEAVY RAIN       ROSEBUD                 38.39N  91.40W
09/02/2010  M3.11 INCH       GASCONADE          MO   CO-OP OBSERVER

            RAINFALL SINCE 645 PM

&&

BYRD
Local storm report, Sep 2, 8:33 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
933 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HEAVY RAIN       BEAUFORT                38.42N  91.19W
09/02/2010  M2.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

BYRD

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
September 2, 10:30 PM CST to September 3, 1:30 AM CST
Where
Montgomery County, 2.48 mi SSW of Waggoner to 1.39 mi SW of Litchfield Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.346, -89.663

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including East First Road near North 20th Avenue near Raymond.

Flash Flood, Macoupin

When
September 2, 10:30 PM CST to September 3, 1:30 AM CST
Where
Macoupin County, 3.66 mi ENE of Virden to 3.43 mi WNW of Scottville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.519, -89.706

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Nine Mile Road and Lead Line Road west of Virden.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262275, 262276.